Dexmedetomidine-associated polyuria mimicking diabetes insipidus

Read full text
Authors: Sankalp Acharya, Sai Shahane, Sanket Patel, Dhruvil Ashishkumar Patel, Vyoma K. Patel, Shailesh Aggarwal, Hardikkumar Bhanderi
Cited by: 1
References: 7

Abstract

Dexmedetomidine is a highly selective α2-adrenergic agonist widely used for sedation in the intensive care unit (ICU) and is generally considered well tolerated, with hypotension and bradycardia being the most commonly reported adverse effects. Rarely, dexmedetomidine has been associated with polyuria resembling a diabetes insipidus-like syndrome, particularly during prolonged infusions. We report the case of a 53-year-old male admitted to the ICU for severe alcohol withdrawal who developed profound polyuria during a 5-day dexmedetomidine infusion. Urine output progressively increased to 6.75 litres per day, prompting an extensive evaluation that excluded osmotic diuresis, infection, intracranial pathology, and nephrogenic diabetes insipidus. Laboratory studies demonstrated preserved renal function and normal serum electrolytes. The temporal association between dexmedetomidine initiation and polyuria onset, along with resolution following drug discontinuation, supported the diagnosis of dexmedetomidine-associated polyuria, with a Naranjo adverse drug reaction probability score of 8 indicating a probable association. This case highlights an underrecognized adverse effect of dexmedetomidine. It underscores the importance of monitoring urine output and electrolytes during prolonged infusions to facilitate early recognition, prevent unnecessary diagnostic testing, and avoid complications related to volume depletion and electrolyte imbalance. LEARNING POINTS: Dexmedetomidine can, in rare cases, cause profound polyuria mimicking central diabetes insipidus, particularly during prolonged infusions beyond the Food and Drug Administration -approved 24-hour duration.Early recognition of dexmedetomidine-associated polyuria can prevent unnecessary diagnostic evaluations, reduce the risk of volume depletion and electrolyte disturbances, and prompt timely discontinuation of the offending agent.Internists managing critically ill patients should closely monitor urine output and serum electrolytes during extended dexmedetomidine use, especially in patients with hepatic impairment or refractory delirium.

Fields of Study & Subjects

Anesthesia and Sedative Agents Electrolyte and hormonal disorders Intensive Care Unit Cognitive Disorders

Publication details

Journal / source
European Journal of Case Reports in Internal Medicine
Publisher
SMC Media
Volume
13
Issue
3
Pages
006195–006195
Publication date
9 February 2026
Language
EN